Duke Mathematical Journal

Surfaces with boundary: Their uniformizations, determinants of Laplacians, and isospectrality

Young-Heon Kim

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Let Σ be a compact surface of type (g,n), n>0, obtained by removing n disjoint disks from a closed surface of genus g. Assuming that χ(Σ)<0, we show that on Σ, the set of flat metrics that have the same Laplacian spectrum of the Dirichlet boundary condition is compact in the C-topology. This isospectral compactness extends the result of Osgood, Phillips, and Sarnak [OPS3, Theorem 2] for surfaces of type (0,n) whose examples include bounded plane domains.

Our main ingredients are as follows. We first show that the determinant of the Laplacian is a proper function on the moduli space of geodesically bordered hyperbolic metrics on Σ. Second, we show that the space of such metrics is homeomorphic (in the C-topology) to the space of flat metrics (on Σ) with constantly curved boundary. Because of this, we next reduce the complicated degenerations of flat metrics to the simpler and well-known degenerations of hyperbolic metrics, and we show that determinants of Laplacians of flat metrics on Σ, with fixed area and boundary of constant geodesic curvature, give a proper function on the corresponding moduli space. This is interesting because Khuri [Kh] showed that if the boundary length (instead of the area) is fixed, the determinant is not a proper function when Σ is of type (g,n), g>0, while Osgood, Phillips, and Sarnak [OPS3] showed the properness when g=0

Article information

Source
Duke Math. J., Volume 144, Number 1 (2008), 73-107.

Dates
First available in Project Euclid: 2 July 2008

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1215032811

Digital Object Identifier
doi:10.1215/00127094-2008-032

Mathematical Reviews number (MathSciNet)
MR2429322

Zentralblatt MATH identifier
1146.58027

Subjects
Primary: 58J53: Isospectrality 32G15: Moduli of Riemann surfaces, Teichmüller theory [See also 14H15, 30Fxx]

Citation

Kim, Young-Heon. Surfaces with boundary: Their uniformizations, determinants of Laplacians, and isospectrality. Duke Math. J. 144 (2008), no. 1, 73--107. doi:10.1215/00127094-2008-032. https://projecteuclid.org/euclid.dmj/1215032811


Export citation

References

  • W. Abikoff, The Real Analytic Theory of Teichmüller Space, Lecture Notes in Math. 820, Springer, Berlin, 1980.
  • O. Alvarez, Theory of strings with boundaries:,Fluctuations, topology, and quantum geometry, Nuclear Phys. B 216 (1983), 125--184.
  • J.-M. Bismut and J.-B. Bost, Fibrés déterminants, métriques de Quillen et dégénérescence des courbes, Acta Math. 165 (1990), 1--103.
  • J. Bolte and F. Steiner, The Selberg trace formula for bordered Riemann surfaces, Comm. Math. Phys. 156 (1993), 1--16.
  • I. Chavel, Eigenvalues in Riemannian Geometry, Pure Appl. Math. 115, Academic Press, Orlando, Fla., 1984.
  • J. Cheeger, M. Gromov, and M. Taylor, Finite propagation speed, kernel estimates for functions of the Laplace operator, and the geometry of complete Riemannian manifolds, J. Differential Geom. 17 (1982), 15--53.
  • C. S. Gordon, ``Survey of isospectral manifolds'' in Handbook of Differential Geometry, Vol. I, North-Holland, Amsterdam, 2000, 747--778.
  • L. Ji, Spectral degeneration of hyperbolic Riemann surfaces, J. Differential Geom. 38 (1993), 263--313.
  • —, Convergence of heat kernels for degenerating hyperbolic surfaces, Proc. Amer. Math. Soc. 123 (1995), 639--646.
  • C. M. Judge, ``Heating and stretching Riemannian manifolds'' in Spectral Problems in Geometry and Arithmetic (Iowa City, Iowa, 1997), Contemp. Math. 237, Amer. Math. Soc., Providence, 1999, 39--43.
  • M. Kac, Can one hear the shape of a drum? Amer. Math. Monthly 73 (1966), 1--23.
  • H. H. Khuri, Heights on the moduli space of Riemann surfaces with circle boundaries, Duke Math. J. 64 (1991), 555--570.
  • P. Li and S.-T. Yau, On the parabolic kernel of the Schrödinger operator, Acta Math. 156 (1986), 153--201.
  • R. E. Lundelius, Asymptotics of the determinant of the Laplacian on hyperbolic surfaces of finite volume, Duke Math. J. 71 (1993), 211--242.
  • H. P. Mckean Jr. and I. M. Singer, Curvature and the eigenvalues of the Laplacian, J. Differential Geometry 1 (1967), 43--69.
  • R. Melrose, Isospectral sets of drumheads are compact in $C^\infty$, Mathematical Sciences Research Institute, Berkeley, report 048-83, 1983.
  • B. Osgood, R. Phillips, and P. Sarnack, Extremals of determinants of Laplacians, J. Funct. Anal. 80 (1988), 148--211.
  • —, Compact isospectral sets of surfaces, J. Funct. Anal. 80 (1988), 212--234.
  • —, Moduli space, heights and isospectral sets of plane domains, Ann. of Math. (2) 129 (1989), 293--362.
  • D. B. Ray and I. M. Singer, R-torsion and the Laplacian on Riemannian manifolds, Advances in Math. 7 (1971), 145--210.
  • —, Analytic torsion for complex manifolds, Ann. of Math. (2) 98 (1973), 154--177.
  • P. Sarnak, ``Determinants of Laplacians; Heights and finiteness'' in Analysis, Et Cetera, Academic Press, Boston, 1990, 601--622.
  • —, `` Extremal geometries'' in Extremal Riemann Surfaces (San Francisco, 1995), Contemp. Math. 201, Amer. Math. Soc., Providence, 1997, 1--7.
  • P. Sarnak and A. StröMbergsson, Minima of Epstein's zeta function and heights of flat tori, Invent. Math. 165 (2006), 115--151.
  • S. A. Wolpert, Asymptotics of the spectrum and the Selberg zeta function on the space of Riemann surfaces, Comm. Math. Phys. 112 (1987), 283--315.